May 1987

A Variant of Hoigne's Syndrome Following Intramuscular Cefoxitin Sodium?

Author Affiliations

Department of Adolescent and Young Adult Medicine Children's Hospital National Medical Center 111 Michigan Ave NW Washington, DC 20010

Am J Dis Child. 1987;141(5):475-476. doi:10.1001/archpedi.1987.04460050017008

In Reply.—This patient's reaction on receiving IM cefoxitin does not share the central characteristics of Hoigne's syndrome, namely, a psychoticlike reaction with an unmistakable and dramatic expression of panic, impending doom, death anxiety, and/or a grand mal seizure.1,2 In addition, there were no changes in her vital signs.

Instead, we think that this patient's clinical description is suggestive of a syncope due to decreased cerebral perfusion pressure, the most common cause of loss of consciousness in teenagers.3 Typically, the duration is very brief (a few seconds to a couple of minutes). The precipitating factor is always acute stress, such as was evoked by fear, injection, and pain. Alcohol is known to predispose to fainting, and the same is probably true for marijuana. In a syncopal attack, symptoms include pallor, weakness, and mydriasis. A drop in blood pressure precedes loss of consciousness. In severe cases, cerebral anoxia may manifest with

First Page Preview View Large
First page PDF preview
First page PDF preview